MAUDE Adverse Event Report: ARROW INTERNATIONAL INC. ARROW CVC SET: 3-LUMEN 7 FR X 20 CM; CATHETER PERCUTANEOUS

ARROW INTERNATIONAL INC. ARROW CVC SET: 3-LUMEN 7 FR X 20 CM; CATHETER PERCUTANEOUS
Model Number IPN038313
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/31/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
The complaint is reported as: "whilst inserting the central venous catheter and advancing the catheter whilst simultaneously pulling out the guide wire, the guide wire got stuck and once the catheter and the guide wire were removed together the guide wire was split in 2 parts and smaller coiled parts." no patient injury or consequence reported.Another catheter was obtained for placement.The patient's condition is reported as "stable".
 
Additional Manufacturer Narrative
(b)(4).The customer returned one guide wire and catheter for analysis.Signs-of-use in the form of biological material was observed on the catheter.Visual analysis revealed that guide wire was unraveled towards the distal end.Several major kinks/bends were also observed.This resulted in the distal j-bend to be slightly misshapen.Microscopic examination revealed that the core wire had separated directly adjacent to the distal weld.Despite this, the weld was still attached to the coil wire.The catheter body length from the juncture hub to the distal tip measured 218mm, which is within the specification limits of 207mm-227mm per the catheter graphic.The catheter body outer diameter measured 2.43mm, which is within the specification limits of 2.39mm-2.49mm per the catheter extrusion graphic.The guide wire length from the proximal weld to the point of separation on the core wire measured 602mm, which is within the specification limits of 596mm-604mm per the guide wire graphic.The guide wire outer diameter measured.79mm, which is within the specification limits of.788mm-.826mm per the guide wire graphic.The functional portion of the guide wire (proximal end) was inserted through the catheter body.Little to no resistance was observed as the guide wire was able to pass completely through the assembly.Functional testing was performed per the ifu.The ifu states, "thread tip of catheter over guidewire.Sufficient guidewire length must remain exposed at hub end of catheter to maintain a firm grip on guidewire".A manual tug test confirmed that the proximal weld was secure and intact.A device history record review was performed, and no relevant findings were identified.The ifu provided with the kit informs the user, "do not apply excessive force in placing or removing catheter or guidewire.Excessive force can cause component damage or breakage.If damage is suspected or withdrawal cannot be easily accomplished, radiographic visualization should be obtained and further consultation requested.Do not withdraw guidewire against needle bevel to reduce risk of possible severing or damaging of guidewire.Thread tip of catheter over guidewire.Sufficient guidewire length must remain exposed at hub end of catheter to maintain a firm grip on guidewire".The report that the guide wire unraveled was confirmed through examination of the returned sample.The core wire was broken adjacent to the distal weld.The returned sample met all relevant dimensional requirements, and a device history record review was performed with no relevant findings.Arrow guide wires of this size are designed and manufactured to withstand a tensile force of 2.75 pounds force.This internal specification is higher than the bs en iso 11070:2014 standard of 2.2 pounds force for this size wire.The selected insertion site and patient anatomy may present a tortuous path that could contribute to the possibility of guide wire kinking.Guide wire breakage may occur if a force greater than the design specification is applied during removal.Based on these circumstances, unintentional user error caused or contributed to this event.Teleflex will continue to monitor and trend for reports of this nature.
 
Event or Problem Description

Brand Name
ARROW CVC SET: 3-LUMEN 7 FR X 20 CM
Common Device Name
CATHETER PERCUTANEOUS
Manufacturer (Section D)
ARROW INTERNATIONAL INC.
reading PA
MDR Report Key11382121
Report Number3006425876-2021-00167
Device Sequence Number19429257
Product Code DQY
UDI-Device Identifier10801902139136
UDI-Public10801902139136
Combination Product (Y/N)N
Initial Reporter CountryMT
PMA/510(K) Number
K862056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date02/27/2024
Device Model NumberIPN038313
Device Catalogue NumberCS-15703-E
Device Lot Number71F19B2577
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2021
Initial Date Received by Manufacturer 02/09/2021
Supplement Date Received by Manufacturer03/23/2021
Initial Report FDA Received Date02/25/2021
Supplement Report FDA Received Date03/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1